Hail, Wilcox
- When
- June 13, 11:07 AM CST to 11:09 AM CST
- Where
- Wilcox County, 1 mi NNE of Coal Bluff
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 31.943, -87.424
Thunderstorms moved across southwest Alabama and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms moved across southwest Alabama and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 13, 5:54 AM CST, 5 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 654 AM CDT Tue Jun 13 2023 ...New AVIATION... .AVIATION... (12Z TAFS) Issued at 654 AM CDT Tue Jun 13 2023 MVFR ceilings are beginning to spread across the region this morning. Ceilings are expected to lift back to VFR by the afternoon. Scattered to locally numerous thunderstorms will once again be possible this afternoon. Expect brief reductions in visibility and ceilings in the heavier activity. A few strong to severe storms, capable of producing gusty, erratic wind and hail will also be possible. /96 && .PREV DISCUSSION... /issued 550 AM CDT Tue Jun 13 2023/ ..New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Wednesday night) Issued at 550 AM CDT Tue Jun 13 2023 A deep upper-level low, currently over the Great Lakes region, will slowly progress eastwards through Wednesday before opening back up into a trough and lifting into the Atlantic by Wednesday night. In addition, an upper ridge continues to build over Mexico. These two features will allow for the subtropical jet stream to remain situated across our area. Within this northwesterly flow, multiple embedded shortwaves will continue to push across the area through the period. With a surface stationary frontal boundary remaining draped along, or just north of the Highway 84 corridor, showers and thunderstorms (some of which may be severe) are likely to develop as each shortwave passes overhead. The first shortwave during this period is expected to pass over our region late this morning into the early/mid afternoon. Models suggest that storms currently developing over Texas/Oklahoma will quickly push southeastward along the stationary boundary in the form of an MCS. By time it arrives in our northwestern counties, CAPE values will have quickly increased to 3000-4000 J/kg. Deep-layer shear of 35-40kts will be also in place, helping to support/maintain organized convection across the region, and with elongated, straight- lined modeled hodographs, a few embedded splitting supercells will be possible. Some dry air is also present in the mid-levels, helping to lead to DCAPEs between 1000-1200 J/kg. Therefore, expecting damaging winds and large hail to be the primary concerns as this MCS propagates across the region. After this MCS passes, a brief lull is anticipated for the late afternoon/evening hours due weaker forcing in place (being in between shortwaves) and due to the environment being worked over. By early Wednesday morning, the lingering frontal boundary appears to drift just to the north or our area, helping to keep another southeastward propagating MCS just to the north of our area. Maintained higher PoPs over our northern counties to account for uncertainties at this time. Outflow from this second MCS should push into our region by mid to late morning, and with diurnal heating bringing CAPE values back up into the 4000+ J/kg range, additional storm development may occur across the eastern half of our region. Can't rule out the organization of a few bowing segments/splitting supercells thanks to shear increasing to 40 to 50 kts and elongated hodographs, however, coverage is a little less certain being between shortwaves. The main concern on Wednesday comes during the evening hours with, yet another MCS pushing into the region. This one likely fires over northern MS/AL and propagates southward into our region. Even after losing daytime heating, CAPE values during this time remain high (2500-3500 J/kg) due to steepening lapse rates. Deep-layer shear also increases further, to 50-60 kts, as a stout shortwave moves overhead. With the high CAPE and shear values, dry air remaining in the mid-levels, and DCAPEs once again around 1000-1200 J/kg, this MCS would be capable of producing damaging winds up to 70mph and large hail up to golf ball sized (mainly in the stronger cores). It should be noted that recent models have also hinted at the development of a 35 to 45 kt southwesterly 850mb jet (underneath northwesterly flow at and above 500mb). We will continue to monitor this trend closely as models that show this give way to increased curvature in the hodographs, which could lead to an increased tornado potential, especially for any discrete storms that develop out ahead of the main MCS. Currently the northern half of our CWA is under an Enhanced Risk of severe weather, with a Slight Risk for areas south. Highs both days will be in the upper 80s to low 90s. With high humidity values, heat indices should also climb into the upper 90s and lower 100s for most areas. Lows tonight will range from the upper 60s to low 70s inland to the mid to upper 70s closer to the coast. A Low risk of rip currents is expected to continue through Tuesday, with the risk increasing to moderate by Wednesday and eventually high on Wednesday night. /96 LONG TERM... (Thursday through Monday) Issued at 550 AM CDT Tue Jun 13 2023 Three primary concerns as we go through the latter part of the week and into the upcoming weekend will be: 1) a continued unsettled/active weather pattern with a chance of showers and thunderstorms each day (some potentially strong to severe), 2) increasing heat-related concerns, and 3) a HIGH risk of rip currents along area beaches. An upper level low and associated trough will remain positioned over the vicinity of the New England and Mid-Atlantic states late this week and into this weekend, while ridging aloft extends from southern portions of TX and eastward across much of the Gulf of Mexico. A mean northwesterly flow pattern aloft will become prevalent across our forecast area through the weekend between these features. A parade of shortwave troughs embedded within this northwesterly flow pattern will continue to propagate across our forecast area through the weekend. A surface trough axis/weak surface boundary is also expected to remain oriented somewhere across central MS/AL or interior southeast MS/southwest AL each day late this week into the weekend. Ascent in association with these features in combination with ample moisture and strong daytime heating/instability will result in the daily development of scattered to numerous showers and thunderstorms across our forecast area. There is signal in the medium range guidance that organized mesoscale convective systems could develop along the vicinity of the boundary and/or move into our area within the northwest flow pattern aloft each day, though timing and placement of MCS development remains uncertain. Storms that develop will have the potential to produce damaging winds and large hail each day given strong instability (CAPE values in excess of 3000-5000 J/KG) within a favorable shear environment. Low level thermal ridging will also become enhanced across much of the Deep South late this week and into this weekend with high temperatures in the upper 80s to mid 90s Thursday and Friday expected to increase into the lower to mid 90s across most of our area Saturday through Monday, with potential for readings in the upper 90s across southeast MS. Dewpoints in the 70s and subsequent high relative humidity values may result in maximum heat indices in the upper 90s to near 105 degrees Thursday and Friday rising to between 102-107 degrees, with a few places potentially reaching up to around 110 degrees this weekend into early next week. Persistent southwesterly flow and associated swell along with increased daily tidal ranges will favor an increased rip current risk late this week and into this weekend. The latest 4 day outlook brings the HIGH rip current risk back into the picture Thursday and Friday, and likely remaining HIGH into the upcoming weekend. /21 MARINE... Issued at 550 AM CDT Tue Jun 13 2023 A light to moderate southwesterly flow pattern today will briefly increase to moderate to occasionally strong for Wednesday night. Exercise caution headlines will become necessary. Winds slowly decrease on Thursday and return back to a light to moderate flow by Friday and into the weekend. 96/21 && .PRELIMINARY POINT TEMPS/POPS... Mobile 90 76 90 75 92 73 93 72 / 40 20 50 40 60 40 40 30 Pensacola 90 78 89 77 89 75 89 75 / 40 20 50 40 60 50 50 40 Destin 87 78 87 77 87 76 89 77 / 50 20 60 50 50 50 40 30 Evergreen 90 73 89 71 90 69 92 69 / 70 40 70 80 70 40 50 40 Waynesboro 90 72 92 70 90 70 93 69 / 50 40 60 60 60 30 40 50 Camden 88 70 88 69 87 67 89 66 / 80 60 80 80 70 40 40 40 Crestview 90 73 89 72 91 70 92 70 / 60 30 70 60 60 50 50 40 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
1114 AM CDT Tue Jun 13 2023
ALZ054-131700-
Wilcox AL-
1114 AM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of western Wilcox
County through NOON CDT...
At 1114 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Miller, or 8 miles south of Linden, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine Hill and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
3214 8728 3214 8725 3212 8726 3212 8724
3199 8731 3190 8746 3186 8762 3187 8762
3188 8767 3200 8767 3201 8762 3213 8762
3213 8752 3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 1614Z 307DEG 26KT 3218 8775
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
1116 AM CDT Tue Jun 13 2023
ALZ051-131700-
Choctaw AL-
1116 AM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northern Choctaw
County through NOON CDT...
At 1115 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Snell, or 16 miles south of Cuba, moving
east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3231 8823 3228 8801 3218 8801 3214 8804
3209 8804 3206 8807 3205 8812 3201 8811
3198 8806 3195 8808 3197 8809 3195 8812
3192 8809 3194 8807 3193 8805 3192 8806
3191 8808 3206 8845 3231 8842
TIME...MOT...LOC 1615Z 289DEG 33KT 3221 8848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BlackThe Birmingham radar (KBMX), 150 km away, was scanning. The volume nearest the first event began at 17:06 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
High winds downed multiple trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112609, 1112614, 1113130.